Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 109, NWS Columbia, SC

June 27, 2005Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2005, 3:56 PM EDT for Aiken County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 3:56 PM EDT (19:56 UTC)
Expired
Jun 27, 2005, 4:45 PM EDT
In force
49 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:05 PM EDTHAIL 14 Se Clearwater, SCQUARTER SIZED HAIL REPORTED BY PUBLIC NEAR STORM BRANCH AND PINE LOG ROAD.
Jun 27, 4:20 PM EDTTSTM WND DMG3 Ne Clearwater, SC15 IN DIAMETER TREE DOWN. TOP AND MIDDLE GONE AT HIGHWAY 421 AND LANGLEY DAM ROAD REPORTED BY HAM RADIO OPERATOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2714 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2714 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 271957
SVRCAE
SCC003-272045-
/O.NEW.KCAE.SV.W.0109.050627T1956Z-050627T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
  WAS LOCATED 8 MILES SOUTH OF GLOVERVILLE...OR ABOUT 9 MILES   
SOUTHEAST OF CLEARWATER...MOVING NORTH AT 10 TO 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CLEARWATER...
  GLOVERVILLE AND BELVEDERE...
  AIKEN...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800,
7 7 5, 7 1 9 9.

LAT...LON 3355 8197 3338 8187 3337 8177 3356 8166
      3361 8180

$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:49 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 1:49 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT)...
LRG HI PRES OFFSHORE AND UPR LO OVR LWR MS VLY CONTS TO FEED RICH
LO LVL MSTR INTO AREA. PW NEAR 1.75 ATTM AND WL INCRS DURING FCST
PD. SHWRS/FEW TSTMS OVR CNTRL MDLNDS WTH AREA COVERAGE EXPANDING
DURING AFTN.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...
UPR LO OVR MS VLY OPENS UP AND REMAINS ALG E COAST FOR THE NEXT
SEVRL DAYS. THIS WL CAUSE FAVORABLE LIFT FOR MORE SHOWERS AND TSTMS.
TROP WV IN GULF WL CONT TO SPRD MSTR INTO AREA. GFS BRINGS SYS
INLAND MID WK AND INTO SC. WL KP LKLY POPS FOR TUE AND WED. NXT
CDFNT MOVS INTO SC THU NIGHT AND BCMS STNRY. THEREFORE LO LVL MSTR
CONTS OVR AREA AND WL KP CHC POPS THROUGH FCST PD.

&&

.AVIATION...
WITH MOIST EAST/SOUTHEAST FLOW ACROSS THE AREA. SEA BREEZE
CONVERGENCE LINE WORKING N/NWWD ALONG WITH WEAK SHORTWAVE SHOULD BE
ENOUGH TO PRODUCE SOME SCATTERED SHRA/TSRA THIS AFTERNOON AND THIS
EVENING. NOT MUCH IN THE WAY UP UPPER SUPPORT FOR ADDITIONAL SHOWERS
OVERNIGHT...BUT WITH ABUNDANCE OF LOW LEVEL MOISTURE CANNOT RULE OUT
AN ISOLATE SHRA. BUFKIT SHOWS LOTS OF LOW LEVEL MOISTURE NEAR THE
SURFACE INDICATIVE OF STRONG POTENTIAL FOR SOME FOG AND LOW CLOUDS
AFTER 06Z. EXPECT VFR WITH PERIODS OF IFR CONDITIONS WITH SHRA/TSRA
THROUGH THIS EVENING WITH ADDITIONAL IFR CONDITIONS EXPECTED DURING
THE EARLY MORNING HOURS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07/14/07
Hazardous weather outlook, Jun 27, 5:30 AM EDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
530 AM EDT MON JUN 27 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-281000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
530 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 27, 3:33 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     OLAR                    33.18N 81.19W
06/27/2005                   BAMBERG            SC   LAW ENFORCEMENT

            BAMBERG COUNTY SHERIFF REPORTED TREES DOWN IN THE OLAR
            AREA.

&&

KILMER
Local storm report, Jun 27, 3:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             DENMARK                 33.32N 81.14W
06/27/2005  0.50 INCH        BAMBERG            SC   LAW ENFORCEMENT

            1/2 INCH HAIL REPORTED VICINITY OF DENMARK BY BAMBERG
            COUNTY SHERIFF.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:06 PM EDTSevere Thunderstorm WarningCAEOrangeburg24 min
Jun 27, 4:22 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington38 min
Jun 27, 4:55 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Jun 27, 4:59 PM EDTSevere Thunderstorm WarningCAESaluda31 min
Jun 27, 5:19 PM EDTSevere Thunderstorm WarningCAELexington26 min
Jun 27, 6:03 PM EDTSevere Thunderstorm WarningCAENewberry27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.